Alert archive / Colorado / High Wind Warnings in 2023

High Wind Warning 8, NWS Denver/Boulder, CO

December 25, 20236 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Dec 25, 2023, 1:58 AM MST for 6 counties in Colorado. It took effect at Dec 25, 2023, 9:00 PM MST. It was in force for 24 hr. 43 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 25, 2023, 1:58 AM MST (08:58 UTC)
In effect from
Dec 25, 2023, 9:00 PM MST
Expired
Dec 26, 2023, 8:36 PM MST
In force
24 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 52 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 9:55 PM MSTNON-TSTM WND GST 615 N Pawnee Buttes, COAWOS station K1OW 2 NW Pawnee Buttes.
Dec 25, 10:10 PM MSTNON-TSTM WND GST 552 Ssw Laporte, COMesonet station FCC01 Christman Air Field.
Dec 25, 10:35 PM MSTNON-TSTM WND GST 603 Ese Buckeye, COMesonet station BEYC2 Buckeye.
Dec 25, 10:43 PM MSTNON-TSTM WND GST 54Nunn, COMesonet station CO171 Nunn.
Dec 25, 11:07 PM MSTNON-TSTM WND GST 552 Nnw Briggsdale, COMesonet station TT567 Crow Creek.
Dec 25, 11:27 PM MSTNON-TSTM WND GST 611 E Limon, COASOS station KLIC Limon.
Dec 25, 11:35 PM MSTNON-TSTM WND GST 55Hugo, COMesonet station EW0539 Hugo.
Dec 25, 11:35 PM MSTNON-TSTM WND GST 603 S Cedar Point, COMesonet station CO066 Cedar Point.
Dec 25, 11:36 PM MSTNON-TSTM WND GST 601 Sse Agate, COMesonet station UP693 Agate.
Dec 25, 11:56 PM MSTNON-TSTM WND GST 55Virginia Dale, COMesonet station CO036 Virginia Dale.
Dec 26, 12:55 AM MSTNON-TSTM WND GST 524 W Peetz, COAWOS station K1JW Peetz.
Dec 26, 12:58 AM MSTNON-TSTM WND GST 596 Sw Carr, COMesonet station CO166 I-25 and Buckeye Rd.
Dec 26, 1:33 AM MSTNON-TSTM WND GST 525 S Virginia Dale, COMesonet station DW3707 Livermore.
Dec 26, 1:35 AM MSTNON-TSTM WND GST 633 Ese Buckeye, COMesonet station BEYC2 Buckeye.
Dec 26, 2:48 AM MSTNON-TSTM WND GST 551 Sse Eaton, COMesonet station UP306 1.2 S Eaton (UPR).
Dec 26, 4:00 AM MSTNON-TSTM WND GST 562 Nne New Raymer, COAWOS station K1NW 1 NNE New Raymer.
Dec 26, 4:02 AM MSTNON-TSTM WND GST 565 N Pawnee Pass, COAWOS station K1MW Sterling 15 WNW.
Dec 26, 4:20 AM MSTNON-TSTM WND GST 503 Nw Kelim, COMesonet station CO050 I-25 Loveland Crossroads.
Dec 26, 4:36 AM MSTNON-TSTM WND GST 635 N Pawnee Buttes, COAWOS station K1OW 2 NW Pawnee Buttes.
Dec 26, 5:02 AM MSTNON-TSTM WND GST 562 W Keenesburg, COMesonet station CO038 I-76 Keenesburg/Hudson.
Dec 26, 5:15 AM MSTNON-TSTM WND GST 613 Wsw Sterling, COAWOS station KSTK Sterling.
Dec 26, 5:30 AM MSTNON-TSTM WND GST 561 Ene Milliken, COMesonet station GW3548 MILLIKEN.
Dec 26, 6:02 AM MSTNON-TSTM WND GST 572 Nne Natural Fort, COMesonet station CO041 I-25 at Wyoming Border.
Dec 26, 6:45 AM MSTNON-TSTM WND GST 504 Sw Fort Collins, COMesonet station DVI00010 Fort Collins.
Dec 26, 7:20 AM MSTNON-TSTM WND GST 557 E Virginia Dale, COCO-OP Observer station VDAC2 6.9 E Virginia Dale.
Dec 26, 7:20 AM MSTNON-TSTM WND GST 563 W Loveland, CO
Dec 26, 7:30 AM MSTNON-TSTM WND GST 543 Wnw Loveland, COMesonet station DW5856 Loveland.
Dec 26, 7:30 AM MSTSNOW 7Elizabeth, CO
Dec 26, 7:45 AM MSTSNOW 79 Ne Ponderosa Park, CO
Dec 26, 8:05 AM MSTNON-TSTM WND GST 572 Ese Sterling, COMesonet station CO035 I-76 Sterling.
Dec 26, 9:01 AM MSTSNOW 5.51 Nw Ponderosa Park, CO
Dec 26, 10:14 AM MSTNON-TSTM WND GST 668 Nnw Boyero, COMesonet station UP711 7.7 NW Boyero (UPR).
Dec 26, 10:45 AM MSTNON-TSTM WND GST 537 Ssw Hugo, COMesonet station EW9214 Hugo.
Dec 26, 10:45 AM MSTNON-TSTM WND GST 53North Sterling Reservoi, COMesonet station TT562 North Sterling.
Dec 26, 11:40 AM MSTNON-TSTM WND GST 545 Nnw Nunn, COMesonet station UP718 4.9 N Nunn (UPR).
Dec 26, 12:35 PM MSTNON-TSTM WND GST 53Fort Morgan Airport, COAWOS station KFMM Fort Morgan.
Dec 26, 12:37 PM MSTNON-TSTM WND GST 502 Ene Johnstown, COMesonet station DW1088 Milliken.
Dec 26, 1:15 PM MSTNON-TSTM WND GST 523 Ssw Waverly, COMesonet station DVI11918 Wellington.
Dec 26, 2:00 PM MSTNON-TSTM WND GST 571 Nnw Briggsdale, COMesonet station CO043 Briggsdale.
Dec 26, 4:58 PM MSTSNOW 911 Ne Ponderosa Park, CO2 additional inches during the day. 18 inch drifts.
Dec 26, 5:59 PM MSTSNOW 7.51 Wnw Ponderosa Park, CO
Dec 26, 6:25 PM MSTSNOW 8.52 Nne Elizabeth, CO
Dec 26, 6:33 PM MSTSNOW 12.58 Sse Arapahoe Park, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.0 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WWUS75 KBOU 250858
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
158 AM MST Mon Dec 25 2023

COZ043-045-046-049-251000-
/O.CAN.KBOU.HW.A.0007.231226T0400Z-231227T0700Z/
Central and South Weld County-Central and East Adams and Arapahoe
Counties-North and Northeast Elbert County Below 6000 Feet/North
Lincoln County-Washington County-
Including the cities of Hugo, Otis, Matheson, Leader, Eaton,
Akron, Deer Trail, Agate, Limon, Last Chance, Fort Lupton,
Greeley, Roggen, Cope, Bennett, and Byers
158 AM MST Mon Dec 25 2023

...HIGH WIND WATCH IS CANCELLED...

High Wind Watch for Zones 046 and 049 (Northeast Elbert, North 
Lincoln, and Washington Counties) has been replaced with a Blizzard 
Warning. For Adams and Arapahoe Counties, gusty winds and patchy 
blowing snow remain possible, but winds are forecast to remain below 
high wind criteria.

$$

COZ038-042-044-048-252300-
/O.UPG.KBOU.HW.A.0007.231226T0400Z-231227T0700Z/
/O.NEW.KBOU.HW.W.0008.231226T0400Z-231227T0700Z/
Larimer County Below 6000 Feet/Northwest Weld County-Northeast
Weld County-Morgan County-Logan County-
Including the cities of Raymer, Fort Morgan, Goodrich, Hereford,
Sterling, Peetz, Wiggins, Nunn, Fort Collins, Loveland, Stoneham,
Pawnee Buttes, Merino, Grover, Briggsdale, Brush, and Crook
158 AM MST Mon Dec 25 2023

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT 
MST TUESDAY NIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Fort Collins, Briggsdale, Fort Morgan, and Sterling.

* WHEN...From 9 PM this evening to midnight MST Tuesday Night.

* IMPACTS...Hazardous travel conditions are expected. Areas of 
  blowing dust will be possible in areas that did not experience 
  recent snowfall. Meanwhile, blowing snow will be possible in areas 
  that see additional snowfall, with the greatest risk of that 
  across Logan and Morgan Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Visibility may change rapidly. Use extra caution.

&&

$$

COZ047-252300-
/O.UPG.KBOU.HW.A.0007.231226T0400Z-231227T0700Z/
/O.NEW.KBOU.HW.W.0008.231226T0600Z-231227T0700Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Kutch, Punkin Center, Karval, and Forder
158 AM MST Mon Dec 25 2023

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO MIDNIGHT 
MST TUESDAY NIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southern Lincoln County.

* WHEN...From 11 PM this evening to midnight MST Tuesday Night.

* IMPACTS...Hazardous travel conditions are expected. Areas of 
  blowing dust will be possible in areas that did not experience 
  recent snowfall. Meanwhile, blowing snow will be possible in areas 
  that see additional snowfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Rodriguez
5 follow-up statements
806 
WWUS75 KBOU 252341
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
441 PM MST Mon Dec 25 2023

COZ038-042-044-048-260745-
/O.CON.KBOU.HW.W.0008.231226T0400Z-231227T0700Z/
Larimer County Below 6000 Feet/Northwest Weld County-Northeast
Weld County-Morgan County-Logan County-
Including the cities of Stoneham, Nunn, Fort Collins, Loveland,
Merino, Brush, Raymer, Peetz, Briggsdale, Hereford, Goodrich,
Wiggins, Pawnee Buttes, Sterling, Fort Morgan, Grover, and Crook
441 PM MST Mon Dec 25 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 
MIDNIGHT MST TUESDAY NIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph 
  expected.

* WHERE...Fort Collins, Briggsdale, Fort Morgan, and Sterling.

* WHEN...From 9 PM this evening to midnight MST Tuesday Night.

* IMPACTS...Hazardous travel conditions are expected. Areas of 
  blowing dust will be possible in areas that did not experience 
  recent snowfall. Meanwhile, blowing snow will be possible in areas 
  that see additional snowfall, with the greatest risk of that 
  across Logan and Morgan Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Visibility may change rapidly. Use extra caution.

&&

$$

COZ047-260745-
/O.CON.KBOU.HW.W.0008.231226T0600Z-231227T0700Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Karval, Punkin Center, Kutch, and Forder
441 PM MST Mon Dec 25 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 
MIDNIGHT MST TUESDAY NIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Southern Lincoln County.

* WHEN...From 11 PM this evening to midnight MST Tuesday Night.

* IMPACTS...Hazardous travel conditions are expected. Areas of 
  blowing dust and poor visibility will be possible in areas that 
  did not experience
  recent snowfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Sudden reductions in visibility may occur. Use 
extra caution if traveling and be alert for suddenly slowed or 
stopped traffic.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Barjenbruch
540 
WWUS75 KBOU 260438
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
938 PM MST Mon Dec 25 2023

COZ038-042-044-048-261300-
/O.CON.KBOU.HW.W.0008.000000T0000Z-231227T0700Z/
Larimer County Below 6000 Feet/Northwest Weld County-Northeast
Weld County-Morgan County-Logan County-
Including the cities of Hereford, Goodrich, Merino, Sterling,
Crook, Nunn, Wiggins, Stoneham, Brush, Raymer, Loveland, Grover,
Pawnee Buttes, Fort Morgan, Peetz, Briggsdale, and Fort Collins
938 PM MST Mon Dec 25 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TUESDAY 
NIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph 
  expected.

* WHERE...Fort Collins, Briggsdale, Fort Morgan, and Sterling.

* WHEN...Until midnight MST Tuesday Night.

* IMPACTS...Blowing dust will reduce visibility to less than a 
  quarter mile in places.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Sudden reductions in visibility may occur. Use 
extra caution if traveling and be alert for suddenly slowed or 
stopped traffic.

&&

$$

COZ047-261300-
/O.CON.KBOU.HW.W.0008.231226T0600Z-231227T0700Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Kutch, Karval, Punkin Center, and Forder
938 PM MST Mon Dec 25 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TUESDAY 
NIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Southern Lincoln County.

* WHEN...Until midnight MST Tuesday Night.

* IMPACTS...Blowing dust will reduce visibility to less than a 
  quarter mile in places.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Sudden reductions in visibility may occur. Use 
extra caution if traveling and be alert for suddenly slowed or 
stopped traffic.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Danielson
967 
WWUS75 KBOU 261044
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
344 AM MST Tue Dec 26 2023

COZ038-042-044-048-262300-
/O.CON.KBOU.HW.W.0008.000000T0000Z-231227T0700Z/
Larimer County Below 6000 Feet/Northwest Weld County-Northeast
Weld County-Morgan County-Logan County-
Including the cities of Crook, Fort Collins, Brush, Stoneham,
Grover, Briggsdale, Sterling, Pawnee Buttes, Loveland, Fort
Morgan, Wiggins, Goodrich, Peetz, Raymer, Nunn, Hereford, and
Merino
344 AM MST Tue Dec 26 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Fort Collins, Briggsdale, Fort Morgan, and Sterling.

* WHEN...Until midnight MST tonight.

* IMPACTS...Blowing dust and localized blowing snow will reduce 
  visibility to less than a half mile in places.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Sudden reductions in visibility may occur. Use 
extra caution if traveling and be alert for suddenly slowed or 
stopped traffic.

&&

$$

COZ047-262300-
/O.CON.KBOU.HW.W.0008.000000T0000Z-231227T0700Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Punkin Center, Karval, Kutch, and Forder
344 AM MST Tue Dec 26 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Southern Lincoln County.

* WHEN...Until midnight MST tonight.

* IMPACTS...Blowing dust and localized blowing snow will reduce 
  visibility to less than a half mile in places.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Sudden reductions in visibility may occur. Use 
extra caution if traveling and be alert for suddenly slowed or 
stopped traffic.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Rodriguez
232 
WWUS75 KBOU 262342
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
442 PM MST Tue Dec 26 2023

COZ038-042-044-048-270700-
/O.CON.KBOU.HW.W.0008.000000T0000Z-231227T0700Z/
Larimer County Below 6000 Feet/Northwest Weld County-Northeast
Weld County-Morgan County-Logan County-
Including the cities of Sterling, Stoneham, Brush, Wiggins,
Pawnee Buttes, Crook, Merino, Peetz, Fort Morgan, Fort Collins,
Hereford, Grover, Nunn, Raymer, Loveland, Goodrich, and
Briggsdale
442 PM MST Tue Dec 26 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Fort Collins, Briggsdale, Fort Morgan, and Sterling.

* WHEN...Until midnight MST tonight.

* IMPACTS...Blowing dust will reduce visibility to less than a 
  quarter mile in places.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

COZ047-270700-
/O.CON.KBOU.HW.W.0008.000000T0000Z-231227T0700Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Karval, Forder, Kutch, and Punkin Center
442 PM MST Tue Dec 26 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Southern Lincoln County.

* WHEN...Until midnight MST tonight.

* IMPACTS...Blowing dust will reduce visibility to less than a 
  quarter mile in places.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Danielson
904 
WWUS75 KBOU 270336
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
836 PM MST Tue Dec 26 2023

COZ038-042-044-047-048-270445-
/O.CAN.KBOU.HW.W.0008.000000T0000Z-231227T0700Z/
Larimer County Below 6000 Feet/Northwest Weld County-Northeast
Weld County-Morgan County-Southeast Elbert County Below
6000 Feet/South Lincoln County-Logan County-
Including the cities of Grover, Pawnee Buttes, Sterling, Kutch,
Nunn, Loveland, Punkin Center, Goodrich, Crook, Merino, Stoneham,
Raymer, Fort Collins, Karval, Briggsdale, Hereford, Peetz, Brush,
Fort Morgan, Wiggins, and Forder
836 PM MST Tue Dec 26 2023

...HIGH WIND WARNING IS CANCELLED...

The threat has ended. Wind gusts up to 45 mph are still possible 
overnight tonight.

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Danielson

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Dec 24, 10:41 PM MST, 3 hours 17 minutes earlier. Its key messages:

  • Increasing potential for a second round of snow and blizzard conditions late Monday through Tuesday for portions of the northeast corner of Colorado. Will be watching how far west this trends.
  • High probability (>60% chance) of high winds of 50-60+ mph east of I-25 Monday night and Tuesday.
  • Drier conditions are expected from Wednesday into next weekend.
Area forecast discussion, Dec 24, 10:41 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1041 PM MST Sun Dec 24 2023

.KEY MESSAGES...

- Increasing potential for a second round of snow and blizzard
  conditions late Monday through Tuesday for portions of the
  northeast corner of Colorado. Will be watching how far west this
  trends.

- High probability (>60% chance) of high winds of 50-60+ mph
  east of I-25 Monday night and Tuesday.

- Drier conditions are expected from Wednesday into next weekend.

&&

.UPDATE...
Issued at 850 PM MST Sun Dec 24 2023

Short term forecast is going pretty much as planned with
scattered lingering snow showers in the mountains, but clouds
appear to be hanging on a bit longer on the plains. We'll still
see some clearing later tonight, which will allow for colder
temperatures of 5-15. Below zero readings expected in most
mountain areas as long as we see partial clearing.

The bigger changes we made have to do with the backlash of that
Central Plains storm. We'll see tightening gradients and 50-65
knots forecast at 700 mb across the plains. That in combination
with increasing low level gradients and any mixing from
snow/virga will aid strong surface winds over the plains east of
I-25. The latest DESI/NBM viewer shows a high probability (>60%
chance) of 60 mph gusts over a good chunk of the plains, and also
lines up with the latest operational HRRR. The highest threat
appears to be on the south side of the Cheyenne Ridge as well as
the downslope side of the Palmer Divide. But the threat in this
type of setup is pretty much anywhere east of a line from
Wellington/east Fort Collins to just east of DIA/Bennett to east
of Kiowa. Thus, we've issued a High Wind Watch for those areas
starting late evening Monday through Monday night and Tuesday.
Winds should relax toward Tuesday evening but that all depends on
evolution of the upper low.

Finally, we're having increased concerns about the accumulating snow
on the plains spreading farther west. This in combination of the
winds could bring blizzard conditions into Washington County and
perhaps even portions of the Palmer Divide. Denver will still
likely see a lot of virga toward late Monday night and Tuesday,
and maybe even some light snow especially on the south/southeast
side of the metro area. Just virga expected for Boulder and Fort
Collins in this NNW flow pattern. The isentropic upglide is
impressive through at least Monday night, so something to watch
closely as to how far west more significant impacts will be
possible from this deepening winter storm.

&&

.SHORT TERM...(This evening through Monday)
Issued at 200 PM MST Sun Dec 24 2023

The trough that brought snow to much of our area is located just
north of us with an axis pretty much overhead. The trough will
slowly move east-southeast tonight, and should be located over
western Kansas by midday on Christmas. That means continued cold
advection from now through Monday (and beyond) with pretty strong
northwest flow. With the instability overhead and north to
northeast upslope flow, light snow is expected to continue across
the foothills west and southwest of Denver, as well as the Palmer
Divide, but additional accumulation will be minimal into this
evening. There is still a little moisture, steep lapse rates, and
west upslope flow along the Continental Divide and for the
Park/Gore/Mosquito ranges, so snow is possible overnight across
the higher passes and peaks, but minor accumulations are
expected. With decoupling across the I-25 corridor this evening,
temperatures will drop into the low to mid 10s tonight with
partial clearing. Light winds and mostly clear skies will result
in chilly temperatures across the mountain valleys as well, with
lows from 0 to -10 degF expected.

Focus then turns to the evolving situation in the Central Plains
with the potential for a rapidly strengthening trough. A massive
warm conveyor belt extending from the Caribbean and eastern Gulf
of Mexico (yes, that Caribbean where the weather is always warm)
northwestward into the U.S. Northern Plains looks to exist later
on Monday, advecting and wrapping moisture back southward into
the Central Plains. Lift associated with the TROWAL/deformation
zone will result in banded snowfall across Nebraska, and with the
latent heat release the trough and surface low deepen considerably
late Monday into Tuesday (more on that below). The banded snow
may make it into the far northeast corner of CO late Monday,
though confidence is still low in the snowfall potential.
Confidence is high in the winds, and for Monday into Monday
evening, very strong northwest winds and continued cold advection
will occur. Winds across the northeast plains should gust 35-40
mph during the afternoon. Highs will struggle to reach the low 30s
across the I-25 urban corridor and South Platte valley. In the
mountain valleys, inversions will hold strong with highs only in
the teens.

.LONG TERM...(Monday night through Sunday)
Issued at 200 PM MST Sun Dec 24 2023

The models show a significant upper closed low centered over
central Kansas at 00Z Tuesday. They show it to move very slowly
into the far corner of northeast Kansas by 00Z Wednesday. By 00Z
Thursday, the center is over central to east central Missouri. The
flow aloft over the CWA is pretty weak and northerly Monday night
through Wednesday night. However, at the surface, there are 30-50
knot north-northeasterly winds progged over the northeastern
corner Monday night into Tuesday. That, with the likely pops,
prompted the Winter Storm Watch for possible blizzard conditions
there.

The QG Omega fields show decent upward vertical velocity over the
eastern plains Monday night and good part of Tuesday. After that,
weak downward or benign synoptic scale energy is expected for the
CWA. The north-northwesterly low level winds are expected to
continue over the the plains through Wednesday evening.

The QPF fields show measurable snowfall over the plains Monday night
into Tuesday, with the decent amount of moisture getting into the
forecast area on the backside of the upper low. Temperatures look to
stay below seasonal normals through Tuesday, then get to near
normal by Wednesday.

For the later days, Thursday through Sunday, there is upper ridging
over Colorado through Saturday. By Sunday, the models are all
over the place in poor agreement. It looks relatively dry through
Saturday, then model moisture agreement is poor on Sunday.
Temperatures look to be a tad above seasonal numerals Thursday
through Saturday, cooling off some on Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1035 PM MST Sun Dec 24 2023

There is stratus to the south and soouthwest of DIA, however,
these clouds shouldn't affect the airport.  Other should
see VFR conditions. Winds were light and varaible but should
become SSW in the next few hours.

On Mon, expect VFR thru the aftn. Winds will increase from
the north by 18z with gusts up to 30 mph in the aftn.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday evening through Tuesday evening for
COZ038-042>049.

Winter Storm Watch from Monday afternoon through late Tuesday
night for COZ050-051.

&&

UPDATE...Barjenbruch
SHORT TERM...Schlatter
LONG TERM....RJK
AVIATION...RPK
Hazardous weather outlook, Dec 24, 11:22 AM MST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1122 AM MST Sun Dec 24 2023

COZ030>051-251830-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1122 AM MST Sun Dec 24 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A storm system will exit the region later today with snow
gradually ending over the plains by early afternoon. Gusty north
winds will continue to produce blowing snow and poor visibility,
especially across the northeast plains and Palmer Divide.
Travel conditions continue to improve overall through the
afternoon hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be isolated show showers in the high mountains on
Monday. The eastern plains will see light snow likely Monday
night into Tuesday with strong winds and widespread blowing snow
expected. Accumulations will not be significant but hazardous
winter driving conditions are expected due to extensive blowing
snow.  Avoid travel in these areas.

From later Tuesday through Saturday, weather conditions will
mainly be dry with just a few light snow showers over the higher
mountains Thursday night into the weekend. Temperatures look to be
near seasonal normals all week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
snowfall reports would be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 8:28 PM MSTHigh Wind WatchBOUAdams, Arapahoe, Elbert, Larimer, Lincoln, Logan and 3 more6 hr
Dec 25, 2:05 AM MSTBlizzard WarningBOUAdams, Arapahoe, Douglas, Elbert, Lincoln, Phillips and 2 more51 hr
Dec 25, 2:05 AM MSTWinter Storm WatchBOUArapahoe, Douglas, Elbert13 hr

Nearby

High Wind Warnings in Colorado, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.